Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 12, 2023, 11:45 AM EDT for Sumter County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2023, 11:45 AM EDT (15:45 UTC)
- Expired
- Mar 12, 2023, 12:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sumter County, GA
The radar
The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
049
WUUS52 KFFC 121545
SVRFFC
GAC261-121615-
/O.NEW.KFFC.SV.W.0071.230312T1545Z-230312T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1145 AM EDT Sun Mar 12 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Sumter County in west central Georgia...
* Until 1215 PM EDT.
* At 1145 AM EDT, a severe thunderstorm was located near Chambliss,
or 10 miles northwest of Dawson, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Leslie, Sumter, Huntington, Maddox and Croxton Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3190 8437 3192 8438 3197 8444 3198 8444
3203 8411 3192 8409 3192 8434 3187 8434
TIME...MOT...LOC 1545Z 267DEG 29KT 3187 8458
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
655
WWUS52 KFFC 121612
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1212 PM EDT Sun Mar 12 2023
GAC261-121621-
/O.EXP.KFFC.SV.W.0071.000000T0000Z-230312T1615Z/
Sumter GA-
1212 PM EDT Sun Mar 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMTER COUNTY
WILL EXPIRE AT 1215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3190 8437 3192 8438 3197 8444 3198 8444
3203 8411 3192 8409 3192 8434 3187 8434
TIME...MOT...LOC 1611Z 267DEG 29KT 3188 8434
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:02 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 12, 10:02 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 1002 AM EDT Sun Mar 12 2023 ...Morning Update... .UPDATE... Issued at 915 AM EDT Sun Mar 12 2023 The leading edge of the QLCS currently pushing through has cleared the portion of the CWA north of I-20 at the time of this writing, although stratiform rain will likely persist through the remainder of the morning. Meanwhile, convection has intensified along the leading edge of the QLCS across middle GA and eastern GA, evidenced by a significant increase in lightning. A boundary (evidenced by a wind shift from E/SE to S/SW across it) is draped roughly from Carrollton to Milledgeville to Augusta, and SRH (sfc-3km and sfc-1km) is maximized in the vicinity of this boundary, which could be contributing to the uptick in convection. Over the next few hours, will be keeping a close eye on convection moving into west-central GA from AL (case in point: the transient supercell-like storm currently approaching the AL/GA border near West Point now) as surface-based instability attempts to advect northward within the S/SW low-level flow. Martin && .SHORT TERM... (Today through Monday) Issued at 502 AM EDT Sun Mar 12 2023 Main forecast concerns are timing and likelihood for strong/ severe convection and strength and evolution of CAD airmass today. Convection ahead of approaching wave perhaps a little slower and weaker than hires model guidance indicating previously. While airmass ahead the line of convection is slightly unstable, does not appear to be sufficient for widespread severe storms. Recent SPC MD only indicating 40% probability of a watch issuance for western Alabama. This line should affect areas south of southward moving CAD front which is quickly developing. Based on a prototype NE GA/Upstate SC "CAD index" and CAD climatology developed by UGA student, this particular CAD event may be near 90th percentile of events since 2006. Temps on the cold side will stay in the mid-upper 40s today while the warm side reaches the upper 60s/lower 70s. Even though NBM has high weight to HRRR/LAMP and near-term hires models, added extra weight to recent HRRR runs for T and Td. Based on this, CAD should push all the way south into near Columbus and Macon before QLCS arrives around late morning. By that time, environment still expected to be only slightly favorable for deep convection unless CAD front stalls or initial QLCS slows down or develops further north. Could see a few storms with isolated damaging winds but threat for widespread severe and/or tornadoes is low. Flow aloft remains WSW while CAD airmass remains in place. Models depict overrunning showers redeveloping up to I-20 and perhaps further north this afternoon and evening. Cold front with NW sfc winds and CAA will finally push everything out after midnight with lots of low clouds, fog and drizzle or light showers until then. Cooler, drier and windy conditions Monday with lots of sunshine. Winds should remain below advisory criteria. SNELSON && .LONG TERM... (Monday night through Saturday) Issued at 502 AM EDT Sun Mar 12 2023 By and large, the extended forecast is relatively uneventful until we approach Friday/Day 6. In the wake of the low pressure system that will have brought widespread precipitation and chances for severe weather, northwesterly winds throughout the column usher in a comparatively much drier airmass (PWATs of <0.2" by early Tuesday; approaching the minimum moving average for early March per the SPC Sounding Climatology). With a broad surface high spilling across the Southeast, accompanied by a high-amplitude ridge at the mid-levels, this dry airmass effectively becomes "locked" in place, even as surface winds tend toward more moist easterlies. As a result, clear conditions, and highs steadily increasing from the mid-50s to the 70s under the influence of subsidence and insolation are expected for the better part of the week next week. However, there are still windows for impactful weather, namely on the front-end of the long term before the airmass has begun to moderate. Given clear skies expected throughout the day and into the night, optimal conditions for radiational cooling will fall across the forecast area. Tuesday and Wednesday morning look to be *quite* cold for this time of year, with Wednesday in particular forecasted to bottom out in the 20s to near 30 across the entirety of north and central Georgia (some 10-15 degrees below average), and Tuesday morning just a few degrees warmer than that. Our balmy February and start to March has supported an early green-up, as evidenced by the return of the Pollening... and any vegetation that has sprouted/crops that have been planted will be especially vulnerable to a return to conditions near to well-below freezing. Assuming trends continue, Freeze Watches (and potentially Warnings) are likely to be necessary Tuesday and Wednesday morning for a majority of the CWA, and may be necessary Thursday morning if any wobbles in minimum temperature occur between now and then. On a semi- related note, with such dry air overspreading the area, caution will need to be taken regarding Fire Weather concerns, primarily on Wednesday, as minimum values of RH look to dip below critical thresholds. Moving into the Friday to Saturday timeframe, our mid-to-upper level flow pattern becomes much more progressive, with a stout trough digging southward across the Northern Plains, and eventually closing off (ensembles prog the associated 500mb height anomaly ~1-2 stdev below average). Strong surface cyclogenesis accompanies this, with an expansive frontal boundary beginning to sweep eastward across the Deep South by mid-day Friday. Currently, and as has been the case in previous events, we look to be well- removed from best synoptic and mesoscale forcing (with the parent low situated across the Great Lakes), but occlusion may not occur until the front is on our doorstep early Saturday. Much can (and will) change between now and then, but this is certainly something that bears watching over the next several days. 96 && .AVIATION... (12Z TAFS) Issued at 745 AM EDT Sun Mar 12 2023 IFR cigs and some vsbys moving in next hour or so to north GA TAF sites. TSRA coverage and intensity thankfully a little lower than expected. Forecast timing of IFR cigs all day and most of tonight still looks good with wedge front in place and not expected to move south with time. MVFR cigs expected at ATL after 09Z Mon with SCT250 by 15Z Mon. Sfc wind evolution depends on where they are relative to front. North Georgia sites: SE 10kts becoming E 7-10kts after 10Z then NE 6-10kts after 14Z. Middle Georgia sites: SE 10kts becoming SW 10kts after 12-15Z. //ATL Confidence...12Z Update... Low-medium on wind shift timing Medium on TSRA and IFR cigs timing High on all other elements SNELSON && .PRELIMINARY POINT TEMPS/POPS... Athens 42 61 31 55 / 30 0 0 0 Atlanta 42 57 31 52 / 30 0 0 0 Blairsville 36 50 24 46 / 20 0 0 0 Cartersville 39 56 27 52 / 20 0 0 0 Columbus 47 64 33 58 / 50 0 0 0 Gainesville 41 57 31 51 / 20 0 0 0 Macon 48 64 33 57 / 60 10 0 0 Rome 39 57 29 53 / 20 0 0 0 Peachtree City 42 59 30 53 / 40 0 0 0 Vidalia 52 68 37 59 / 80 20 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SNELSON LONG TERM....96 AVIATION...Martin
Hazardous weather outlook, Mar 12, 5:12 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 512 AM EDT Sun Mar 12 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-130915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 512 AM EDT Sun Mar 12 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Strong to severe thunderstorms are expected this morning into the evening, mainly over west-central and middle Georgia. Damaging winds, large hail, isolated tornadoes, periods of heavy rain, and frequent lightning will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Sub-freezing temperatures are likely Monday night and Tuesday night over north Georgia and portions of middle Georgia. A Frost Advisory or a Freeze Watch and/or Freeze Warning will likely be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Sunday across Central Georgia, and areas south of I-85 and west of I-75. Please relay any information about observed severe weather to the NWS by going to weather.gov/atlanta or calling the Severe Weather Hotline at 866-763-4466.
In the hours before
Special weather statement, Mar 12, 9:08 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
908 AM EDT Sun Mar 12 2023
GAZ058>061-069>073-082-121330-
Butts GA-Putnam GA-Lamar GA-Hancock GA-Monroe GA-Baldwin GA-Bibb GA-
Upson GA-Jones GA-Jasper GA-
908 AM EDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of western Baldwin,
north central Bibb, southern Putnam, west central Hancock, Monroe,
eastern Upson, southeastern Butts, Jones, southern Jasper and
southeastern Lamar Counties through 930 AM EDT...
At 907 AM EDT, a line of strong thunderstorms was along a line
extending from Calvin to near Blount to near Redbone, and moving east
at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Milledgeville, Eatonton, Forsyth, Gray, Monticello, Yatesville,
Midway-Hardwick, Meriwether, Postell, Bradley, Wayside, Allenwood,
Mountain Springs, Resseaus Crossroads, Round Oak, Plant Harlee
Branch, Arkwright, Browns Crossing, McElheneys Crossroads and
Collier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3318 8313 3293 8335 3290 8340 3292 8422
3312 8397 3330 8379 3333 8312
TIME...MOT...LOC 1307Z 262DEG 37KT 3337 8372 3316 8391 3297 8413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 12, 10:14 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1014 AM EDT Sun Mar 12 2023
GAZ066-078-121445-
Harris GA-Troup GA-
1014 AM EDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of southern Troup and
western Harris Counties through 1045 AM EDT...
At 1014 AM EDT, a strong thunderstorm was over Abbottsford, or near
LaGrange, moving southeast at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
LaGrange, Hamilton, West Point, Pine Mountain, Cannonville, State
Line Park, Abbottsford, Piedmont Heights, Mountain Hill, Jones
Crossroads, Baughs Crossroads, Smiths Crossroad, Whitesville-Pine
Lake, Lake Harding and Long Cane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3313 8513 3295 8486 3270 8487 3263 8509
3264 8511 3266 8509 3269 8512 3271 8512
3274 8511 3276 8514 3278 8512 3281 8517
3283 8517 3285 8515 3286 8519 3304 8522
TIME...MOT...LOC 1414Z 307DEG 29KT 3302 8515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Mar 12, 10:48 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1048 AM EDT Sun Mar 12 2023
GAZ066-067-069-078-079-121515-
Harris GA-Upson GA-Troup GA-Meriwether GA-Talbot GA-
1048 AM EDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of southern Meriwether,
west central Upson, southeastern Troup, northwestern Talbot and
northeastern Harris Counties through 1115 AM EDT...
At 1048 AM EDT, a strong thunderstorm was near Stovall, or 10 miles
north of Hamilton, moving east at 40 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Hamilton, Manchester, Pine Mountain, Woodbury, Warm Springs,
Woodland, Pine Mountain-Callaway Gardens, Shiloh, F.d. Roosevelt
State Park, Raleigh, Flint Hill, Odessadale, Sprewell Bluff State
Park, Stovall, Big Springs, Durand, Harris City and Pine Mountain
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3304 8490 3297 8451 3286 8446 3275 8461
3282 8505
TIME...MOT...LOC 1448Z 279DEG 34KT 3292 8486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:08 AM EDT | Special Weather Statement | FFC | Baldwin, Jones, Monroe | 22 min |
| Mar 12, 10:14 AM EDT | Special Weather Statement | FFC | Harris, Troup | 31 min |
| Mar 12, 10:48 AM EDT | Special Weather Statement | FFC | Meriwether | 27 min |
| Mar 12, 11:26 AM EDT | River Flood Warning | FFC | Forsyth | 5 hr |
| Mar 12, 12:20 PM EDT | Special Weather Statement | FFC | Crisp | 25 min |
| Mar 12, 12:45 PM EDT | Special Weather Statement | FFC | Crisp, Wilcox | 30 min |
| Mar 12, 1:35 PM EDT | Special Weather Statement | FFC | Crisp | 25 min |
| Mar 12, 1:52 PM EDT | Special Weather Statement | FFC | Telfair | 23 min |
| Mar 12, 2:32 PM EDT | Special Weather Statement | FFC | Toombs | 28 min |
| Mar 12, 2:38 PM EDT | Freeze Watch | FFC | Baldwin, Banks, Barrow, Bartow, Butts, Carroll and 57 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.